Thunderstorm Wind, Stanly
- When
- July 5, 5:39 PM EST
- Where
- Stanly County, 3.45 mi S of Oakboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.180, -80.330
A couple of trees were blown down on Old Sandbar Road.
Scattered severe storms, aided by propagation along cold pools and enhanced by any mergers of outflow produced scattered wind damage during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered severe storms, aided by propagation along cold pools and enhanced by any mergers of outflow produced scattered wind damage during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 5:35 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 635 PM EDT Wed Jul 5 2017 .SYNOPSIS... A weak, nearly stationary front will remain over the region tonight. This front will lift back north as a warm front into VA on Thursday. A cold front will approach from the NW late Friday and Friday night. && .NEAR TERM /THROUGH TONIGHT/... As of 635 PM EDT Wednesday... Several areas of strong to isolated severe storms this evening. The first area of concern is over the NE zones where a westward moving outflow boundary will continue to focus showers/storms over the NE Piedmont. A weak surface low pressure near Louisburg may focus the stronger development around that region through mid- evening. Then, another area of concern was over the SW Piedmont where some active Severe Thunderstorm Warnings continue from near CLT into the Albemarle and Wadesboro areas. This area has the highest probability of organized storms where strong instability exists out ahead of the rain cooled air to the west. We will keep the higher POP in this region eastward into the Southern Pines and Asheboro areas. A line of convection was pushing east across the Appalachians early this evening providing the third area of concern - our western Piedmont. Several outflows from these storms and from the storms to the south could ignite additional storms over the Triad region through the evening. Otherwise, a very warm and humid evening. Convection should wane toward midnight. Lows generally 70-75. && .SHORT TERM /Thursday and Thursday Night/... As of 135 PM EDT Wednesday... An upper level low over the central MS river valley will deamplify and track slowly east into western TN/KY during the day Thu and the western slopes of the Appalachians by 12Z Fri. The MSLP gradient will begin to tighten over the Carolinas as the aforementioned wave approaches the mountains from the west, with unidirectional WSW/SW flow throughout the column. With small amplitude waves in SW flow aloft expected to remain well N/NW of central NC and very little in the way of low-level convergence, expect dry conditions to prevail over the majority of central NC. Isolated convection cannot be ruled out invof the seabreeze in the far SE Coastal Plain Thu afternoon, nor can it be ruled out in the W/NW Piedmont where isolated mountain convection may drift downstream via 20-30 knot mid-level flow. With such weak forcing, convection will be diurnal in nature and should quickly wane after sunset. Expect highs 90 to 95 with lows Thu night several degrees warmer than previous nights, in the mid 70s, due to a strengthening MSLP gradient and persistent southwesterly breeze. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... The general upper air pattern for this part of the forecast will be characterized by high pressure over the four corners region of the U.S. with a trough over the east coast. A series of disturbances will pass over the region during this time, resulting in some unsettled weather. The usual diurnal timing of convection, best chances in the afternoon and evening with a lull overnight, will prevail. A shortwave will move over Central NC on Friday, with best chances for convection will be ahead of the surface boundary associated with the upper wave as it progresses through the area from the northwest. More of the same can be expected on Saturday and Saturday night ahead of an approaching cold front, though the poor diurnal timing may limit the chances of convection. High in the upper 80s to mid 90s Friday and Saturday, lows in the low to mid 70s Friday nights. The aforementioned cold front will surge southward into Central NC Sunday. Latest medium range models bring the front all the way through Central NC, which would keep the majority of the region dry, however if it does stall over the area Sunday night into Monday, convection would be possible in the southeast. As for temperatures, Lows decrease a bit for Saturday and Sunday nights, mid 60s to low 70s, upper 60s to low 70s Monday and Tuesday nights. Expect highs Sunday through Tuesday in the mid to upper 80s, upper 80s to around 90 degrees on Wednesday. Chances for precipitation will increase again for the middle of the week, but there is too much uncertainty to get into specifics at this time. && .AVIATION /18Z Wednesday through Monday/... As of 135 PM EDT Wednesday... Through 18Z Thursday: Convection will continue to develop across northern areas as an upper level disturbance and attendant low pressure system track east along or near the NC/VA border. Confidence is lower with regard to whether or not convection will affect areas south of the Triangle. Low ceilings and fog will be possible once again at the end of the TAF period, primarily at northern terminals (INT/GSO/RDU/RWI) where rainfall is most likely this afternoon and evening. Any low clouds will dissipate by 14Z Thursday followed by VFR conditions. Looking Ahead: VFR conditions will prevail through 12Z Fri. Southwest winds will increase to 10-15 knots with gusts up to 20 knots Thu afternoon, decreasing to 7-12 knots Thu night. Southwest winds will increase to around 15 knots with gusts up to 25 knots during the day Friday as the MSLP gradient tightens in assoc/w a compact low pressure expected to track east along or just south of the Mason-Dixon line. Convection will be possible at all terminals Fri aft/eve. The strongest storms will be capable of producing surface winds gusts AOA 50 knots. Diurnal convection and early morning low ceilings will remain possible through Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Vincent/Franklin LONG TERM...KC AVIATION...Vincent/Franklin
Hazardous Weather Outlook National Weather Service Raleigh NC 548 AM EDT Wed Jul 5 2017 NCZ021>025-038>043-073>078-083>086-088-089-061000- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 548 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms may produce locally heavy rainfall this afternoon and evening. Isolated flash flooding will be possible, primarily north of Highway 64 in urban areas and other flood prone locations. Additionally, a few storms could become severe, with a primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms and locally heavy rainfall will be possible Friday afternoon and evening as an upper level disturbance and attendant low pressure system track east across the Mid-Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-026>028-061000- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- 548 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop this afternoon as an upper level disturbance and associated low pressure system track east in vicinity of the Virginia border. A few storms could become severe, with a primary threat of damaging winds. A brief, isolated tornado cannot be entirely ruled out. Locally heavy rainfall and isolated flash flooding will also be possible, primarily in urban areas and other flood prone locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms and locally heavy rainfall will be possible Friday afternoon and evening as an upper level disturbance and attendant low pressure system track east across the Mid-Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT WED JUL 5 2017
NCZ011-052130-
Halifax NC-
433 PM EDT WED JUL 5 2017
...a strong thunderstorm will affect portions of central Halifax
County Until 530 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving east at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Halifax, Enfield, Weldon, Tillery and South Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3642 7759 3642 7756 3640 7754 3637 7755
3634 7759 3632 7757 3630 7754 3631 7750
3632 7747 3632 7744 3629 7741 3626 7741
3625 7738 3621 7739 3614 7737 3619 7772
3628 7778 3640 7779 3643 7759
TIME...MOT...LOC 2032Z 264DEG 6KT 3630 7764
77Special Weather Statement
National Weather Service Raleigh NC
607 PM EDT WED JUL 5 2017
NCZ038-039-073-074-052300-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
607 PM EDT WED JUL 5 2017
...a line of strong thunderstorms will affect portions of
northeastern Stanly...southwestern Randolph...southern Davidson and
Montgomery Counties Until 700 PM EDT...
At 606 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Linwood to near Mt
Pleasant. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Asheboro, Lexington, Albemarle, Randleman, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Seagrove and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3577 8044 3581 7975 3551 7973 3551 7977
3537 7973 3522 7972 3535 8039 3550 8030
3551 8019 3552 8018 3555 8021 3558 8021
3568 8033 3572 8033 3573 8044
TIME...MOT...LOC 2206Z 276DEG 31KT 3570 8036 3544 8036
77Special Weather Statement
National Weather Service Raleigh NC
612 PM EDT WED JUL 5 2017
NCZ073-074-083-084-052315-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
612 PM EDT WED JUL 5 2017
...a strong thunderstorm will affect portions of southern Stanly...
northwestern Richmond...northern Anson and southern Montgomery
Counties Until 715 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 12 miles south of Downtown Concord, moving east at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Ansonville, Fairview In Union County, Locust, Norwood, Oakboro,
Stanfield, Mount Gilead, Uwharrie Haven, Blewett Falls Lake and
Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3535 8039 3523 7972 3494 7984 3506 8029
3520 8028 3520 8030 3518 8031 3517 8035
3518 8037 3517 8039 3517 8042 3516 8044
3516 8046 3518 8048 3517 8049 3518 8051
TIME...MOT...LOC 2212Z 276DEG 30KT 3524 8053
77The Columbia radar (KCAE), 155 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
7 thunderstorm wind, 1 lightning. Local standard time, as filed.
A couple of trees were blown down on Old Sandbar Road.
A couple of trees were blown down on Thomas Road in Polkton.
A couple of trees were blown down.
A couple of trees were blown down at NC Highway 220 and Crestview Drive.
Trees were blown down along a swath on Union Ridge and Ridge Roads.
Three trees were blown down at the 1500 Block of Mt. Willing Road.
One tree down near the intersection of Orange Grove Road and Dimmicks Mill Road.
Lightning struck a home, causing a fire on Quincy Cottage Road. Property damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716281, 716284, 716285, 716287, 716289, 716291, 716293, 716278.